Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 7, 2017Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Jul 7, 2017, 4:05 PM EDT for Niagara County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:05 PM EDT (20:05 UTC)
Expired
Jul 7, 2017, 5:00 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS81 KBUF 072005
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
405 PM EDT FRI JUL 7 2017

NYZ001-010-072100-
Niagara-Northern Erie-
405 PM EDT FRI JUL 7 2017

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT FAR NORTHWEST 
ERIE AND SOUTHWESTERN NIAGARA COUNTIES...

At 404 PM EDT, a thunderstorm with very heavy rainfall was located 
along the Niagara River from the northern portion of Grand Island 
to North Tonawanda and Niagara Falls, moving east at 15 mph.

Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Sanborn and Pendleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4312 7907 4314 7904 4316 7881
      4309 7875 4303 7880 4304 7901 4305 7900
      4307 7901 4308 7908
TIME...MOT...LOC 2004Z 271DEG 14KT 4307 7893 

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:32 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 7, 3:32 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
332 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front will cross the region overnight with a few opportunities
for showers and thunderstorms along and ahead of the front.
Lingering moisture will allow for a few additional storms on
Saturday, but the biggest change will be a decrease in humidity by
Saturday evening.  High pressure will provide the region with dry
weather on Sunday with a potential for more summertime showers will
return next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Subsidence behind a system moving ESE through NW PA together with
cirrus moving NE across the region should keep WNY dry early into
the evening.  Chances for convection however will increase with the
approaching cold front and upper level shortwave trough approaching
from the NW.  This feature is readily evident on satellite over Lake
Superior, and should be nearing Lake Ontario by Saturday Morning.
Lift provided by this system together with the associated frontal
boundary should allow for at least a likely chance for showers and
thunderstorms for most locations in Western and Central NY
overnight.

Cold air aloft behind the above mentioned shortwave trough may allow
for one or two more rounds of convection to move SE across the
region early on Saturday.  Drying aloft will eventually allow areas
to begin to clear out, but a Lake Ontario breeze boundary,
suppressed a little to the south from it's typical location in the
WNW flow, may allow a few storms to form late in the day over the
Niagara Frontier.

Temperatures and dewpoints will be several degrees lower on Saturday
when compared to the recent muggy weather.  Dewpoints should be
falling, particularly later in the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Large upper-level low over Hudson Bay with ridging over the
intermountain west will keep broad cyclonic flow in place across the
forecast area to start the next week. This will keep daily
temperatures seasonably mild and with low humidity. High
temperatures Sunday and Monday will range from the mid 70s to the
low 80s, with Monday being the slightly warmer of the two days
despite increasing cloud cover. Sunday will be largely dry across
the forecast area in the wake of a shortwave passage late Saturday.
The only exception Sunday might be in the Saint Lawrence valley
closer to a baroclinic zone with may spark a stray shower or
thunderstorm. Saturday evening into Sunday will be breezy in the
wake of the shortwave/frontal passage, which may cause some
lakeshore flooding problems on the east end of Lake Ontario. On
Monday, the baroclinic zone will start to tighten across the area
with warm advection ahead of a shortwave in the cyclonic flow. This
combined with a LLJ and moisture advection will spark some scattered
showers and thunderstorms across the region into Monday afternoon
into Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The pattern will remain unsettled through much of next week as a
baroclinic zone stalls over the southern Great Lakes. The front will
meander north and south across the area as numerous weak waves move
through the mean WNW flow aloft, with each one of these difficult to
time and place waves producing enhanced chances of showers and a few
thunderstorms. While most days will include a chance of rain next
week, there will also be a good amount of rain free time between the
weak waves.

Looking at the details, the first of many waves will move through
the area Tuesday and Tuesday evening with a chance of showers and a
few thunderstorms. The rain chances will temporarily lower late
Tuesday night through the first half of Wednesday as high pressure
builds into Quebec, with a push of drier air moving into NY. The dry
weather will be short lived however, as the next wave of low
pressure moves through the area late Wednesday and Wednesday night,
and yet another weak wave possible Thursday. By next Friday the 12Z
GFS and ECMWF force the baroclinic zone farther south with a return
to dry weather.

Temperatures will greatly depend on the placement of the east/west
oriented frontal zone. The latest 12Z guidance has trended north,
and thus warmer with temperatures not far from average in the upper
70s to lower 80s most days. Some previous runs had the frontal zone
farther south, supporting somewhat below normal temperatures. It may
still be a few days before model guidance settles on the precise
placement of the frontal zone, given the influence convection will
have on the synoptic scale frontal position.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will continue into the evening until a cold front
moves through overnight.  Abundant low level moisture along with
lingering behind the front will likely produce a period of MVFR cigs
with -SHRA and locally IFR cigs until daytime mixing erodes the
strato-cu deck during the morning.  VFR conditions will then return
for the remainder of the day.  It is possible that a lake breeze
convergent zone may form over or near KBUF late Saturday with a thin
line of showers and/or -TSRA.

Outlook...
Sunday...VFR.
Monday...VFR...isolated to scattered MVFR w/ -SHRA/TSRA.
Tuesday...VFR...isolated to scattered MVFR with -SHRA/TSRA.
Wednesday...VFR.

&&

.MARINE...
A cold front will cross the region overnight with a likely
probability of showers and thunderstorms. Behind the cold front
westerly winds will increase. This may bring winds and waves to near
Small Craft Advisory conditions Saturday afternoon through Sunday
morning across the eastern half of Lake Ontario. Dry weather and
with SW winds are expected Sunday with additional borderline SCA
conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Saturday afternoon through Sunday
     afternoon for NYZ004>007.
MARINE...None.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...CHURCH
LONG TERM...HITCHCOCK
AVIATION...ZAFF
MARINE...ZAFF
Hazardous weather outlook, Jul 7, 4:41 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
441 AM EDT Fri Jul 7 2017

NYZ001>003-008-010>014-021-080845-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Allegany-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-080845-
Wayne-Northern Cayuga-Oswego-Jefferson-
441 AM EDT Fri Jul 7 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-080845-
Chautauqua-Cattaraugus-Southern Erie-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

There is a slight risk for strong to severe thunderstorms this
afternoon and early evening, with damaging winds and hail possible in
a few of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
441 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 7, 11:20 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1120 AM EDT FRI JUL 7 2017

NYZ013-021-071600-
Allegany-Livingston-
1120 AM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...

At 1119 AM EDT, a strong thunderstorm was located near Houghton and
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Alfred, Belfast, Rushford, Houghton, Caneadea, Andover, Angelica,
Canaseraga, Almond and West Almond.

This includes Interstate 86 between exits 30 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4236 7831 4239 7831 4252 7809 4252 7804
      4254 7805 4253 7806 4254 7806 4256 7803
      4250 7772 4212 7774
TIME...MOT...LOC 1519Z 288DEG 20KT 4243 7807

Reynolds
Special weather statement, Jul 7, 11:36 AM EDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1136 AM EDT FRI JUL 7 2017

NYZ020-021-071630-
Cattaraugus-Allegany-
1136 AM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...

At 1136 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cuba to near Bradford. Movement was
southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms. Torrential
rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Olean, Wellsville, Allegany State Park, Allegany, Cuba, St.
Bonaventure, Whitesville, Weston Mills, Hinsdale and Friendship.

This includes Interstate 86 between exits 24 and 30.

LAT...LON 4200 7873 4237 7830 4215 7774 4200 7775
TIME...MOT...LOC 1536Z 294DEG 22KT 4227 7828 4202 7864

Church
Special weather statement, Jul 7, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
405 PM EDT FRI JUL 7 2017

NYZ001-010-072100-
Niagara-Northern Erie-
405 PM EDT FRI JUL 7 2017

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT FAR NORTHWEST
ERIE AND SOUTHWESTERN NIAGARA COUNTIES...

At 404 PM EDT, a thunderstorm with very heavy rainfall was located
along the Niagara River from the northern portion of Grand Island
to North Tonawanda and Niagara Falls, moving east at 15 mph.

Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Sanborn and Pendleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7906 4312 7907 4314 7904 4316 7881
      4309 7875 4303 7880 4304 7901 4305 7900
      4307 7901 4308 7908
TIME...MOT...LOC 2004Z 271DEG 14KT 4307 7893

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:38 AM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Oswego, Wayne24 hr
Jul 7, 9:06 AM EDTSpecial Marine WarningBUF24 min
Jul 7, 9:14 AM EDTSpecial Weather StatementBUFErie31 min
Jul 7, 9:51 AM EDTSpecial Weather StatementBUFErie, Wyoming54 min
Jul 7, 11:20 AM EDTSpecial Weather StatementBUFAllegany40 min
Jul 7, 11:36 AM EDTSpecial Weather StatementBUFAllegany54 min
Jul 7, 6:01 PM EDTSpecial Marine WarningBUF59 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.